Ativan to the rescue

Recent visits have been very hit and miss, though Saturday’s was pretty amazing. We got some wonderful pictures of Alex, and a very rare video of him in his big leather rocking chair with his mom — usually she has the camera ready, so it’s nice to actually have proof he’s got a mom and that he loves her.

The most concerning issue right now is Ativan. Though it’s largely dealt with, it’s still something I find horrible.

We saw some behaviors last year that were very concerning and seemed like possible seizures, and in some cases these behaviors interrupted Alex to the point where he couldn’t do much of anything for long periods of time. We authorized Ativan for situations where he had these behaviors to the point that they interfered with his normal routines, and thought that the people in charge would be responsible with its use. We never really even gave it much thought because it was only mentioned a few times after we authorized it.

In his new facility, they are sending us reports very regularly. My wife and I were stunned that in the first three weeks of January, Alex was given Ativan something like six separate times, and often two days in a row. One of the reports described Alex having bad behavior and doing “hip thrusts” on the floor. After doing something like nine of those over a period of a few minutes, he was given Ativan. Ativan because the kid was unhappy and likely trying to self-soothe via masturbation. His behaviors were like this in most reports – somebody noticed something a little bit concerning over the course of a few minutes at most, and he was given a dose of Ativan. I don’t know who was responsible for that, but it sounds like it all boils down to very poor wording in the order that allowed Ativan in the first place. I suspect our original version was completely replaced somehow by a doctor or something, as we had very explicit guidelines and time limits for Ativan administration.

So after being furious with the new facility and getting various levels of management involved, my wife discovered that this had been happening at his prior center and at his school. Somebody at his school was giving the order to give Ativan and from what we hear it was not an uncommon occurrence!

Ativan is a relatively safe medication from what I’ve read, but it has known long-term issues in adults, and no research I can find about effects it can have on children. I’m disgusted that our government allows people to just dope up my son whenever he does something that is tough to deal with, but won’t allow a regular low dose of hash or hash oil. Cannabis can’t kill him, but Ativan can. The hash oil in a few cases did wonders not only for his behavior, but also his attentiveness and ability to focus. Show me a kid given an “emergency” dose of Ativan who can focus on ANYTHING.


The situation is under control at this point, and we’re going to be checking all incident reports very closely, but all the same, I find these events very distressing.

This entry was posted in Alex and tagged , , , . Bookmark the permalink.

Comments are closed.